Q. Is PET scan necessary for epilepsy diagnosis?

Answered by Dr. Lalit Bansal and medically reviewed by Dr. Sneha Kannan

 

New
Do you have a question on Epilepsy or Anti-epileptic Drugs? We have medical experts to help you right away. Ask a Doctor Now »
 

Hi doctor,

My four year old son, weighing 16 kg is taking medicine for benign childhood epilepsy. Medicines he is taking are namely Topamac 100 mg a day in two divided doses and Lobazam 15 mg a day (5-0-10).  His MRI for epilepsy protocol is normal without abnormalities. I would like to know whether he is taking overdosed medication. Does anti-epileptic drug cause lot of side effect? Doctor suggested PET scan. Is PET scan required for epilepsy diagnosis? Please suggest.


Related Questions:
Is PET scan necessary for epilepsy diagnosis?
Could my seizure have been provoked?
Seborrheic Dermatitis - the Most Common Scalp Condition
 

Dr. Lalit Bansal
MD PEDIATRICS (USA)., MD CHILD NEUROLOGY (USA)., MD CLINICAL NEUROPHYSIOLOGY AND EPILEPSY (USA
Neurology, Paediatrics

Hello,

Welcome to icliniq.com.

For benign childhood epilepsy (BCE) your child is on 6.25 mg/kg/day of tablet Topiramate (anticonvulsant) which is a medium dose and is fine.

Side effect to look from Topamac is dehydration. For dehydration, he needs to drink at least 700-1000 mL water daily. He can get tingling in finger which usually responds to taking high potassium diet like banana or raisin.

Occasional side effects are kidney stones and word finding difficulty. All anti-epileptic medication comes with some side effects and one has to choose between them and benefit one can have with control of seizures.

PET scan is performed in epilepsy patients for surgical evaluation in refractory cases. Is your child still having seizures after taking these two medicines? Also, has he been tried on other medicines before?

 

Hi doctor,

Thank you for the detailed explanation. His seizure is of focal type. He will get jerks in his left leg (5-7 seconds) and he will be conscious at that time. His seizure will be in control most of the time. Sometimes, it will get triggered due to unknown reason and symptoms go off within a day or two. Is surgery safe in long term?

 

Dr. Lalit Bansal
MD PEDIATRICS (USA)., MD CHILD NEUROLOGY (USA)., MD CLINICAL NEUROPHYSIOLOGY AND EPILEPSY (USA
Neurology, Paediatrics

Hello,

Welcome back to icliniq.com.

He has simple focal motor seizures. I would not call this as benign childhood seizures unless I have more information. Yes, surgery is a cure for epilepsy. But, it depends on where the focus is and it is safe to remove it without leaving any deficit.

 

Hi doctor,

I have enclosed MRI report for your reference. For last four months along with Topiramate he is having Lobazam 15 mg. His treating neurologist is suspecting for some scar, but it is not identified in MRI. If he is fine with medication and his seizure is in control, is surgery required?

 

Dr. Lalit Bansal
MD PEDIATRICS (USA)., MD CHILD NEUROLOGY (USA)., MD CLINICAL NEUROPHYSIOLOGY AND EPILEPSY (USA
Neurology, Paediatrics

Hi,

Welcome back to icliniq.com.

It is not uncommon to find normal MRI brain in patients with epilepsy. MRI report (attachment removed to protect patient identity) is normal but it has to be looked in accordance with area of EEG (electroencephalogram) findings.

Sometimes, small lesions are missed and only detected on repeat MRI. You do not need a repeat MRI as his seizures are controlled. As long as he is on two medicines and well controlled on medication, he does not need surgery. If he fails on two medications after full optimization of each medicine, then topic of surgery comes into play. Getting an evaluation of surgery does not mean one would have a surgery.

It is a process of month of data collection and discussion before making a final recommendation. I think your neurologist is doing his evaluation and collecting information for future. If he fails with medication, then this would help in discussion over next available options.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


Is there any epilepsy that does not cause physical seizures?
Query: Hello doctor, I have been suffering from a wide array of mental symptoms for around nine years. Some years ago, I went to see a neurologist. He took an EEG, and found "epileptiform activity", I think in temporal lobes. So he said I have epilepsy and prescribed Valproate. He said my depersonalisation...  Read Full »
Dr. Hitesh Kumar
Neurologist

Answer: Hi, Welcome to icliniq.com. EEG (electroencephalogram)is not a diagnostic tool in itself. EEG can show abnormality in a normal person and also can be normal in epilepsy patients. Few EEG changes can be seen in normal and abnormal conditions. As you mentioned that your symptom is psychotic like,...  Read Full »
 
What are the side effects of long-term Clobazam use?
Query: Hello doctor, My son is 3.5 years old; studying in kindergarten. He has been diagnosed with benign childhood epilepsy. There is an epileptic form discharge of 8 Hz spikes from his right occipital lobe. His MRI and CT scan reports came normal. He feels involuntary movements in his left leg when he i...  Read Full »
Dr. Ajay Panwar
Neurologist

Answer: Hi, Welcome to icliniq.com. It is good to know that your child's seizures are under control with medication. Tablet Clobazam is mainly used to control acute seizures and used for a short duration. The main drawback with long term use of Clobazam is physical dependence. It is observed that, if th...  Read Full »
 
Are there any known interactions between Topamax and medical Marijuana?
Query: Hi doctor, I was prescribed Topamax recently for treatment of migraines. I am starting on 25 mg once a day and going up to 100 mg after one month. Are there any known interactions between Topamax and medical Marijuana? I use the former for treatment of anxiety and it is quite helpful, however, I ha...  Read Full »
Dr. Lohit Chauhan
General Medicine Physician

Answer: Hello, Welcome to icliniq.com. Marijuana and Topiramate (Topamax) both increase sedation (increased sleepiness). If both are being used simultaneously, I would advice to avoid works that require constant attention and which risk the life of others (like driving, etc.). Ask your physician to modify...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Ankylosing Spondylitis
This article discusses about the causes, pathology, clinical features, musculoskeletal manifestation, investigation and ...Read more »
Is having severe leg pain during pregnancy normal?
Hello doctor, There is a complaint of severe pain in both the legs in my wife who is 14 weeks pregnant. She is unable t ...Read more »
The pulse rate started to fall after giving Epinephrine in a 4-year-old child. Kindly give your opinion.
Hello doctor, I am reviewing the patient care of a 4-year-old child diagnosed with the flu. He was having trouble breat ...Read more »